After completing four rounds of Adriamycin and Cyclophosphamide chemo, I had a slight hiatus to rest and recover before starting the final stage of chemo treatment. It was supposed to include 12 weekly infusions of Taxol. My body had other plans.
The first infusion (left pic, below) was like any other one – I came, I received, and I left, thankful for no (new) side effects.
But on December 16th, 48 hours after my first Taxol treatment, I noticed a mild rash, isolated to where my right thumb meets my hand. I took a watch and wait mindset, figuring it would go away on its own. But that night I’d also been unable to open a bottle of water, or undo my necklace clasp without assistance. The combined neuropathy and rash definitely had my Spidey senses tingling a bit.
P.S. – Taxol is a “mind over matter” infusion experience – the neuropathy that is tied to taking this medicine means you either plunge your hands and feet into an ice bath or tether them to an ice block. You do this for the length of the infusion (think lots of brrrrr and it’s so cold it burns vibes), in hopes that this minimizes neuropathy risk.
Two days later, I felt like I’d been hit by a truck. No fever, yet I felt hot and weak, like fatigue to the point that the most Type A, productive person you know (raises hand and points to self) is in bed all day, which never, ever happens.
I conferred with my oncologist, and we agreed it was likely a manifestation of the short form administration, and that it would resolve by the time I started cycle 2.
December 21st, the day before my 43rd birthday, I showed up for Taxol, round 2 (right pic, above). Again, it was like any other one and I didn’t feel any different while at the center.
The rest of that week was a hazy blur of full-body hives, Calamine lotion, slapping the most intense itchy hot spots on my hands and arms to keep from scratching them, and trying really hard not to let my fingertips touch anything, because every time they did, it felt like somebody was beating them with a hammer.
While everyone else enjoyed our traditional Christmas Eve and Christmas Day foodstuffs, I sipped on homemade protein shakes and tried to stay awake for our family’s annual tradition of watching Bing Crosby’s White Christmas.
In desperation and apologetically, since it was Christmas Week, I emailed my oncologist late on a Saturday night, using voice to text dictation since it hurt too badly to type.
On December 27th, I felt so dizzy walking to the bathroom that I just sat on the floor for a few minutes. Not normal, and not okay.
On his counsel, I took a Covid test, which came back negative.
By that time I’d taken to essentially holding onto furniture or family members when moving from one spot to another. Everything hurt and I started to wonder if all of chemo had been a mistake.
I seriously contemplated quitting, and I’m no quitter.
Still though, enough was enough. Taxol was absolutely harder on me than Red Devil chemo had ever been, and I was at my weakest emotional and physical point because of it. I was done, yo.
The week between Christmas and New Year’s, he started me on a prednisone pack. While I quickly started to feel like a woman newly returned to the Land of the Living, I was still determined not to do another round of that awful stuff.
That’s when he told me about Abraxane. It’s an alternative to Taxol, still classified as a taxane and with all the same cancer-fighting benefits as Taxol. It’s just made differently.
I can only presume that insurance is the reason Abraxane isn’t offered initially, and is only a viable option after a patient demonstrates an adverse reaction to Taxol.
If Taxol is part of your chemo regimen, trust your care team, trust the process, but also trust your body.
I am sure that for many people, this drug presents no problems.
The steroids got me back into ship shape very quickly, with the hives completely subsiding over the next several weeks. I was also able to complete 10 full rounds of Abraxane without issue.
That made me proud, to have finished all 16 rounds we planned for, even though we had to pivot on the type of medication.
God forbid this should ever return, it won’t be because I didn’t give it my all.
Y’all be smart, be informed, and be your own advocate at every stage on this path.
I am rooting for you!